Alert archive / Oregon / Red Flag Warnings in 2013

Red Flag Warning 17, NWS Medford, OR

September 19, 2013Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Sep 19, 2013, 2:14 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 20, 2013, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2013, 2:14 PM PDT (21:14 UTC)
In effect from
Sep 20, 2013, 12:00 PM PDT
Expired
Sep 20, 2013, 8:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WWUS86 KMFR 192114
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
214 PM PDT THU SEP 19 2013

CAZ284-285-201400-
/O.UPG.KMFR.FW.A.0013.130920T2100Z-130921T0200Z/
/O.NEW.KMFR.FW.W.0017.130920T1900Z-130921T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
214 PM PDT THU SEP 19 2013

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF FIRE
WEATHER ZONES 284 AND 285...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM PDT FRIDAY.


* AFFECTED AREA: CALIFORNIA FIRE WEATHER ZONES 284 AND 285.

* WIND...SOUTHWEST AT 15 TO 25 MPH WITH GUSTS 25 TO 35 MPH...
  EXCEPT 20 TO 30 MPH WITH GUSTS TO 40 TO 50 MPH ON RIDGES.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES FRIDAY AFTERNOON ARE
  EXPECTED TO BE BETWEEN 7 AND 16 PERCENT.

* IMPACTS...DRY AIR AND GUSTY WINDS WILL LEAD TO THE POTENTIAL
  FOR RAPID FIRE GROWTH.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ624-201400-
/O.UPG.KMFR.FW.A.0013.130920T2100Z-130921T0200Z/
/O.NEW.KMFR.FW.W.0017.130920T1900Z-130921T0300Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
214 PM PDT THU SEP 19 2013

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF FIRE
WEATHER ZONE 624...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM PDT FRIDAY.


* AFFECTED AREA: OREGON FIRE WEATHER ZONE 624.

* WIND...SOUTHWEST AT 20 TO 30 MPH WITH GUSTS TO 30 TO 40 MPH...
  EXCEPT 25 TO 30 MPH WITH GUSTS TO 35 TO 50 MPH ON RIDGES.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES FRIDAY AFTERNOON ARE
  EXPECTED TO BE BETWEEN 8 AND 15 PERCENT IN THE WARNING AREA.

* IMPACTS...DRY AIR AND GUSTY WINDS WILL LEAD TO THE POTENTIAL
  FOR RAPID FIRE GROWTH.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
881 
WWUS86 KMFR 201236
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
536 AM PDT FRI SEP 20 2013

CAZ284-285-210045-
/O.CON.KMFR.FW.W.0017.130920T1900Z-130921T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
536 AM PDT FRI SEP 20 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF FIRE WEATHER ZONES 284 AND 285...

* AFFECTED AREA: CALIFORNIA FIRE WEATHER ZONES 284 AND 285.

* WIND...SOUTHWEST AT 15 TO 25 MPH WITH GUSTS 25 TO 35 MPH... 
  EXCEPT 20 TO 30 MPH WITH GUSTS TO 40 TO 50 MPH ON RIDGES.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON ARE
  EXPECTED TO BE BETWEEN 7 AND 16 PERCENT.

* IMPACTS...DRY AIR AND GUSTY WINDS WILL LEAD TO THE POTENTIAL 
  FOR RAPID FIRE GROWTH.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ624-210045-
/O.CON.KMFR.FW.W.0017.130920T1900Z-130921T0300Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
536 AM PDT FRI SEP 20 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF FIRE WEATHER ZONE 624...

* AFFECTED AREA: OREGON FIRE WEATHER ZONE 624.

* WIND...SOUTHWEST AT 20 TO 30 MPH WITH GUSTS TO 30 TO 40 MPH...
   EXCEPT 25 TO 30 MPH WITH GUSTS TO 35 TO 50 MPH ON RIDGES. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON ARE
  EXPECTED TO BE BETWEEN 8 AND 15 PERCENT IN THE WARNING AREA.

* IMPACTS...DRY AIR AND GUSTY WINDS WILL LEAD TO THE POTENTIAL 
  FOR RAPID FIRE GROWTH.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
237 
WWUS86 KMFR 210302
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
802 PM PDT FRI SEP 20 2013

CAZ284-285-ORZ624-210415-
/O.EXP.KMFR.FW.W.0017.000000T0000Z-130921T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
802 PM PDT FRI SEP 20 2013

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF FIRE WEATHER ZONE 624...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO DECREASE AND HUMIDITY WILL CONTINUE TO RISE
THIS EVENING...THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE. 

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 19, 11:25 AM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 19, 11:25 AM PDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
1125 AM PDT THU SEP 19 2013

AVIATION SECTION UPDATED

.UPDATE...ADDED A FEW AREAS OF LOW CLOUDS AND FOG ALONG THE COOS-
UMPQUA REGION THIS MORNING. LOCAL VISIBILITY REPORT THERE OF 1/2
MILE THIS MORNING ON I-5. WON'T LAST LONG. OTHERWISE CLEARING OR
SUNNY TODAY WITH WARM AFTERNOON TEMPERATURES INLAND FROM THE
COAST. STAVISH

&&

.AVIATION...

BASED ON THE 19/18Z TAF CYCLE.

A SOUTHERLY STRATUS SURGE ALONG THE CURRY COAST THIS MORNING WILL
THREATEN THE IMMEDIATE COASTLINE TODAY WITH THE POTENTIAL OF IFR
CLOUD DECKS AND PATCHY IFR TO LOCAL LIFR FOG. DAYTIME HEATING INLAND
FROM THE IMMEDIATE COAST WILL ATTEMPT TO DISSIPATE THIS MARINE DECK.
EXPECT THAT IT WILL LIKELY BLOW IN ON THE AFTERNOON SEA BREEZE IN
THE 00Z-03Z TIME FRAME INTO NORTH BEND. THUS, EXPECT IFR STRATUS AND
FOG ALONG THE COAST WEST OF THE COAST RANGE THIS EVENING AND
OVERNIGHT. FRIDAY MORNING SOUTHEAST FLOW WILL KEEP IT MOSTLY CLEAR
AWAY FROM THE COAST UNTIL AFTERNOON, WHEN CLOUDS WILL INCREASE
RAPIDLY. BTL

&&

.PREV DISCUSSION... /ISSUED 359 AM PDT THU SEP 19 2013/

DISCUSSION...TODAY WILL BE THE WARMEST DAY FOR THE NEXT WEEK. AN
UPPER LEVEL RIDGE OVER THE AREA THIS MORNING WILL PUSH TO THE EAST
THIS AFTERNOON. WITH 850 TEMPS WARMING TO ABOUT 18C THIS
AFTERNOON AND PLENTY OF SUN, EXPECT HIGHS IN THE MID 80S HERE IN
MEDFORD WITH MID TO UPPER 70S IN THE KLAMATH BASIN.

MEANWHILE, A DEEP LONG WAVE TROUGH DEVELOPING ALONG 140 W WILL
MOVE EASTWARD TONIGHT. A STRONG FRONT WILL PUSH TOWARD THE COAST
AND MOVE ONSHORE FRIDAY. MODELS HAVE SLOWED DOWN, THEN SPED UP
THIS SYSTEM MULTIPLE TIMES OVER THE PAST COUPLE OF DAYS. SO, HAVE
LEFT THE TIMING OF ITS ARRIVAL RELATIVELY UNCHANGED...WITH
PRECIPITATION ARRIVING AT THE COAST FRIDAY MORNING, THEN SPREADING
INLAND OVER THE WEST SIDE FRIDAY AFTERNOON. PRESSURE GRADIENTS
WITH THIS SYSTEM ARE NOT THAT STRONG, BUT DO EXPECT SOUTH WINDS TO
PICK UP OVER THE SHASTA VALLEY LATE TONIGHT/FRIDAY MORNING, THEN
ALSO OVER THE EAST SIDE FRIDAY AFTERNOON. WILL KEEP THE FIRE
WEATHER WATCH (RFWMFR) UP FOR EAST SIDE AREAS WITH THE GUSTY
WINDS AND LOW RH/S, BUT IT STILL LOOKS LIKE WINDS WILL REMAIN BELOW
ADVISORY LEVELS. HAVE INTRODUCED A SLIGHT CHANCE OF THUNDER OVER
THE MARINE WATERS FRIDAY AND EVEN UP ALONG THE CASCADES FRIDAY
EVENING AS MODELS ARE HINTING AT SOME WEAK INSTABILITY. LIGHTNING
PROGS ARE ALSO SHOWING AT LEAST A MARGINAL RISK OF THUNDER.
PRECIPITATION MAY TAKE SOME TIME TO GET GOING HERE IN MEDFORD DUE
TO SOME OROGRAPHIC DOWNSLOPING EFFECTS FROM THE SISKIYOUS, BUT
SHOULD ARRIVE LATER FRIDAY AFTERNOON.

THE FRONT WILL PUSH EAST OF THE CASCADES FRIDAY NIGHT BRINGING
INCREASING CHANCES FOR RAIN TO THE EAST SIDE. AT THE SAME TIME, A
POTENT SHORT WAVE WILL ROUND THE BASE OF THE TROUGH...THEN MOVE
INLAND SATURDAY. IT WILL BE QUITE COOL ACROSS THE ENTIRE CWA
SATURDAY WITH NUMEROUS TO WIDESPREAD SHOWERS. EVEN SOME
THUNDERSTORMS WILL DEVELOP AS THE 500 MB COLD POOL (-20 TO -25C)
ARRIVES. THE STRONGER SHOWERS SATURDAY WILL HAVE THE CAPABILITY OF
PRODUCING GUSTY WINDS, BRIEF DOWNPOURS AND SMALL HAIL. SNOW LEVELS
WILL EVEN DROP TO AROUND 6500 FEET, SO CRATER LAKE MAY END UP WITH
A MIX OF WET SNOW/RAIN AT TIMES.

WEAK SHORT WAVE RIDGING AND WARMING ALOFT WILL ARRIVE SATURDAY
NIGHT, SO SHOWERS SHOULD END MOST AREAS. A WARM FRONT WILL THEN
LIFT NORTH OF THE AREA SUNDAY MORNING WHICH WILL KEEP SOME
CHANCES FOR RAIN ALONG THE NORTH COAST. INLAND AREAS SHOULD BE
DRY. THE DRY WEATHER WILL BE SHORT-LIVED THOUGH AS A FAST PACIFIC
JET BRINGS ANOTHER FRONT ONSHORE SUNDAY NIGHT. THE BULK OF THE
RAIN WITH THIS SYSTEM WILL BE FROM THE CASCADES WEST.

MODELS ARE COMING MORE IN LINE WITH RESPECT TO NEXT WEEK. ANOTHER
DEEP TROUGH WILL DEVELOP MONDAY JUST OFF THE BRITISH COLUMBIA
COAST. MOIST ONSHORE FLOW WILL KEEP SHOWERS GOING OVER NORTHWEST
SECTIONS OF THE CWA. ENERGY DEVELOPING ON THE BACK SIDE OF THE
TROUGH WILL DIG SOUTHWARD ALONG THE COAST AND PUSH INTO WA/OR
TUESDAY INTO WEDNESDAY. THIS WILL LIKELY BRING ANOTHER ROUND OF
WIDESPREAD SHOWERS ACROSS THE CWA ALONG WITH BELOW NORMAL
TEMPERATURES. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR ORZ029>031.

CA...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR CAZ083>085.

PACIFIC COASTAL WATERS...NONE.

BTL/MTS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:32 PM PDTSmall Craft Advisory for Hazardous SeasMFR44 hr

Nearby

Red Flag Warnings in Oregon, 2013Red Flag Warnings in California, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.